I had a bowel resection in Feb 2007 that didn't work out (looong story) so now I have an ileostomy. Although I no longer pass stool rectally I am having rectal bleeding. And recently have been leaking with no prior feeling of "having to go." Why is this still happening? I'm still taking oral steroids and rectal suppository steroids. I had a severe allergic reaction to Remicade, so that is not an option. Is there another drug I could try? I am feeling so hopeless. I'm only 25 years old and feel like I'm 100. I need help desperately.
Sorry to hear of your problems. It could be that you have ulcers and/or crypt abscesses in your large intestine, or simply haermorrhoids. My severe rectal haemorrhages (filling the pan with blood) were the result of ulcers/abscesses and I have been hospitalised a few times for this. I have had no rectal haemorrhages, or blood in my stool, since taking methotrexate.
I haven't tried Remicade, but have been on methotrexate for some 6-7 yrs, with a 4 month break to have FEC chemo for breast cancer. I was first on 25 mg weekly of oral tablets, but 2 yrs ago my gastro switched me to 12.5 mg by injections as he was concerned at my weight loss and diarrhea in the mornings. By injecting directly into the blood stream we know exactly how much of the drug I am absorbing. Orally, it was like a **** shoot as I have Crohn's in both mall and large intestines. It is a chemo drug and not for the faint hearted, as it can be toxic to the liver. I am incredibly lucky to have tolerated mtx for so long. I have monthly blood tests to check my liver,kidneys, WBC etc. My MCV (mean corpusclar volume) and MCh (mean corpuscular haemoglobin) levels are out of range, too high, but my gastro says this is due to the mtx and not to worry.
I would caution you about taking long term steroids. I got Crohn's at 24 yrs in 1970, and in those days there really only was prednisone. This long term use has left my bones very thin, and I have arthritis in both hands,feet and hips, also caused by the steroids. I broke a metatarsal bone in my left foot a few months ago, just got that healed and broke a bone in a toe on the right foot. And before you ask, I don't play footbal!!
Seriously, I would see your gastro and ask about methotrexate. It is not licensed in England for use in Crohn's, but can be prescribed off licence by a Consultant. I don't know where you live, and whether your gastro will/can prescribe mtx, but it is worth asking. Nothing ventured, nothing gained.
Have hope Joe - I am still here some 37 yrs later and doing okay, although I now have a stricture in my small intestine, having an MRI his coming Friday and probably looking at resection - which will be my first.
Thanks! I will ask about mtx, I live in the U.S. I have no idea whether they use it here or not. Good luck with your MRI. Let me know how it goes. I have had a resection, so I can answer any questions you may have if you'd like. Or just be here for support. :)
Many thanks for your response, hope I was of some help. I only found mtx by googling Crohn's on the internet and found it was being used in the US, so I am sure your gastro will know about it. It has been my life saver. I tried Azathioprine and had a terrible allergic reaction - came out in red lumps all over my body, high temp, diaherra and vomiting. Luckily in England we still get house calls even at weekends. The locum doctor who came out to our isolated Fort told me stop it immediately and gave me a shot to stop the vomiting. I have not had any kind of allergic reaction to mtx. I found Flagyll also to be a big problem so will not take it.
I am currently on a 5 day on 5 day off Cipro antibiotic regime , as my last Calprotectin stool assay test showed a value of 80 - norm is 20. This is highly indicative of inflammation in my intestines, hence the need for the MRI - my gastro is not sure whether the stricture is current inflammation or past adhesions.
I am grateful that you said I can get back to you if I have to have a resection, as that is the unknown to me.
Just had a thought - I have been on B12 shots for some 20 years now - when the terminal ileum is scarred, you can't absorb B12. This could be the problem in feeling so tired. B12 is very important for the nervous system and other reasons. Check out your B12.
Oh, yes, my sister was just saying something to me about B12. I'll ask about that, too. I'm not even sure if I have an ileum! I tried azothioprine, but with no success, Actually, I had no success with any drugs, hence the surgery. I also get ill from flagyll. And occasionally take a maintenance dose of Cipro. But it hasn't seemed to make a difference one way or another.
Definitely talk to me anytime if you have questions.
I am wondering about the methotrexate??? Is it the same thing as 6mp? I am in a 4 year flare of Crohns with constant constant intense bleeding. I have tried everything and am about to lose hope. No kidding. I am 53 and living and dealing with this alone. I have been wondering if there was somthing our there that I could be on so I can get just a little bit of the old me back??? It is good to read that I am not alone but I am so sad for all of the people here with these awful syptoms from this ugly Crohns disease. Please let there be a cure soon, for all of us and those to come. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.